Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 139, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Nov 19, 2003, 10:06 AM EST for Berkeley County, Charleston County, South Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 19, 2003, 10:06 AM EST (15:06 UTC)
- Expired
- Nov 19, 2003, 10:45 AM EST
- In force
- 39 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
Counties Berkeley County, SC, Charleston County, SC
The radar
The Charleston,SC radar (KCLX), 102 km from the middle of the area, began a volume at 15:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 19, 7:25 AM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 3.1 hours before the alert went out and 2 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1117 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 506 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 221 m²/s²
- 0-3 km storm-relative helicity
- 298 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 9.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCHS 191506
SVRCHS
SCC015-019-191545-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1005 AM EST WED NOV 19 2003
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA...
CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA...
* UNTIL 1045 AM EST
* AT 1001 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS
ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF GOOSE CREEK
TO ROCKVILLE...MOVING EAST AT 30 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
HUGER AND CAINHOY
WADMALAW ISLAND AND ROCKVILLE...
SHADOWMOSS...
KIAWAH ISLAND AND JOHNS ISLAND...
WEST ASHLEY AND NORTH CHARLESTON...
JAMES ISLAND AND DANIEL ISLAND...
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON AT 843-747-5046.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 3316 8012 3291 8008 3253 8030 3257 7976
3318 7961
$$
PMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 19, 10:00 AM EST, 6 minutes earlier.
Area forecast discussion, Nov 19, 10:00 AM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1000 AM EST WED NOV 19 2003
.PUBLIC...
WILL UPDATE TO REMOVE TORNADO WATCH FOR MOST OF THE AREA AS IT
EXPIRES AT 10 AM. SECOND TORNADO WATCH FOR CHARLESTON, BERKELEY AND
DORCHESTER COUNTIES WILL CONTINUE UNTIL 1 PM.
MOST IMPRESSIVE ACTIVITY IN THE FORM OF A LINE OF CONVECTION MOVING
THROUGH THE TRI COUNTY AREA OF THE CHARLESTON METRO AREA. VERY
LITTLE IF ANY LIGHTNING HAS BEEN DETECTED WITH THIS LINE. BIGGEST
THREAT WILL BE STRAIGHT LINE WINDS. SOME ADDITIONAL INTENSIFICATION
IS POSSIBLE PARTICULARLY AS THE LINE MOVES TOWARDS WARMER AND
MOISTER AIR ALONG THE SC COAST. LATEST RADAR TREND INIDICATES SOME
PORTIONS OF THE LINE ARE INTENSIFYING.
PRECIP HAS ACTUALLY HAD A STABILIZING EFFECT ON WINDS IN MANY AREAS
OF THE WRN PORTION OF THE CWA AS OBS BEHIND THE MAIN BAND INDICATE
TEMPS HAVE DROPPED OFF 15 DEGREES OR SO WITH WINDS DROPPING TO
AROUND 5 TO 10 MPH. WITH SOME DRIER AIR MOVING INTO THE AREA THIS
AFTN...EXPECT WINDS TO INCREASE AND BECOME GUSTY COMING INTO LINE
WITH FCST. ADDITIONAL DEVELOPMENT BEHIND THE CURRENT ACTIVITY IN
EAST CENTRAL GEORGIA JUST AHEAD OF THE DRY AIR WRAPPING AROUND THE
UPPER LOW. DO NOT EXPECT TO SEE ENOUGH SUN IN THIS AREA TO ALLOW FOR
MUCH INTENSIFICATION OF THAT CONVECTION.
SOME MODIFICATIONS WILL BE MADE TO LOWER MAX TEMPS MAINLY FOR THE
INLAND GA PORTION AS TEMPS HAVE DROPPED INTO THE LOWER 60S AND DO
NOT THINK THEY WILL RECOVER INTO THE 70S. MAX TEMPS FOR THOSE AREAS
WAS THIS MORNING.
WILL LOWER INLAND GA POPS TO LIKELY AS SOME BREAKS IN PRECIP HAVE
BEEN NOTED ON RADAR. WILL KEEP CATEGORICAL FOR THE EASTERN HALF OF
THE CWA.
&&
.MARINE...GRADUALLY WATCHING LINE OF SHRA/WIND MOVE FROM LAND
THROUGH THE WATERS. REPORTS FROM BUOYS AND PILOT BOATS RIGHT IN LINE
WITH GOING FCST...SEAS AROUND 8 FT AND WINDS AROUND 25KT. XPCT
CONDITIONS TO IMPROVE THIS AFTN ONCE FRONT MOVES THRU AND THIS IDEA
IS COVERED IN THE FCST SO WILL ONLY MAKE COSMETIC CHANGES.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...SCA AMZ354-374.
SC...SCA AMZ330-350-352.
WIND ADVISORY LAKE MOULTRIE SCZ045.
&&
SLF/JPCHazardous weather outlook, Nov 19, 4:45 AM EST, 5 hours 21 minutes before
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-191200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 445 AM EST WED NOV 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS MORNING... .DAY ONE...TODAY AND TONIGHT. .SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF SOUTHEAST GEORGIA AND SOUTHERN SOUTH CAROLINA. A LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS WILL MOVE ACROSS THE REGION THIS MORNING. A FEW OF THE STORMS COULD PRODUCE WIND GUSTS TO 60 MPH. AN ISOLATED TORNADO IS ALSO POSSIBLE. REFER TO THE LATEST WATCHES AND OUTLOOKS FROM THE STORM PREDICTION CENTER. .LAKE WINDS...SOUTH WINDS OF 15 TO 25 KNOTS WILL BECOME WEST THIS AFTERNOON ON LAKE MOULTRIE. REFER TO THE LATEST RECREATIONAL FORECAST FOR MORE SPECIFIC INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING. SCW
In the hours before
Special weather statement, Nov 19, 8:28 AM EST, 1 hour 38 minutes before
GAZ101-116>119-138>141-SCZ042>044-047>049-051-191415- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 828 AM EST WED NOV 19 2003 ...A LINE OF SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS WILL IMPACT EFFINGHAM COUNTY...DORCHESTER COUNTY...HAMPTON COUNTY...JASPER COUNTY...BEAUFORT COUNTY...MCINTOSH COUNTY...BRYAN COUNTY...CHATHAM COUNTY...LIBERTY COUNTY AND COLLETON COUNTY THROUGH 915 AM EST... AT 828 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM 15 MILES SOUTH OF BAMBERG TO 10 MILES NORTHWEST OF RIDGELAND IN SOUTH CAROLINA...TO 9 MILES SOUTHEAST OF SPRINGFIELD TO 19 MILES SOUTHEAST OF HINESVILLE IN GEORGIA. MOVEMENT WAS EAST AT 35 MPH. THIS LINE WILL AFFECT AREAS IN AND AROUND TILLMAN...GRAYS...CUMMINGS...JASPER...HARDEEVILLE...SAVANNAH...KELLER AND SUNBURY THROUGH 915 AM EST. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. MOVE INSIDE A SAFE LOCATION UNTIL THIS ACTIVITY PASSES TO THE EAST. PM
Special weather statement, Nov 19, 9:12 AM EST, 54 minutes before
GAZ119-SCZ043>045-048>050-191500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 912 AM EST WED NOV 19 2003 ...A LINE OF SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS WILL IMPACT BERKELEY...DORCHESTER...CHARLESTON...BEAUFORT...CHATHAM AND COLLETON COUNTIES THROUGH 1000 AM EST... AT 912 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SHOWERS AND THUNDERSTORMS...FROM 14 MILES NORTHEAST OF SAINT GEORGE TO 8 MILES NORTH OF BEAUFORT TO 20 MILES SOUTHEAST OF SAVANNAH. MOVEMENT WAS EAST AT 35 MPH. THIS LINE WILL AFFECT AREAS IN AND AROUND MONCKS CORNER...RIDGEVILLE...JACKSONBORO...NORTH CHARLESTON...BEAUFORT... EDISTO BEACH...HILTON HEAD AND TYBEE ISLAND THROUGH 1000 AM EST. AS THE LINE PASSED THROUGH LOCATIONS FURTHER TO THE WEST...WIND GUSTS REACHED NEAR 40 MPH. SIMILAR CONDITIONS ARE EXPECTED AS THIS ACTIVITY MOVES RAPIDLY EAST. MOVE INSIDE IF THESE SHOWERS AND STORMS APPROACH YOUR LOCATION. $$M
Special weather statement, Nov 19, 9:49 AM EST, 17 minutes before
SCZ044-045-049-050-191530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 949 AM EST WED NOV 19 2003 ...SHOWERS AND A FEW THUNDERSTORMS WITH STRONG WINDS WILL IMPACT BERKELEY...DORCHESTER...CHARLESTON AND COLLETON COUNTIES THROUGH 1030 AM EST... AT 949 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SHOWERS AND A FEW THUNDERSTORMS...FROM 10 MILES NORTHWEST OF SAINT STEPHEN TO 10 MILES SOUTH OF SUMMERVILLE TO 9 MILES SOUTH OF EDISTO BEACH. MOVEMENT WAS EAST AT 30 MPH. THIS LINE WILL PRODUCE WINDS OF 45 TO 55 MPH...AND AFFECT LOCATIONS IN AND AROUND SUMMERVILLE...MONCKS CORNER...RAVENEL...NORTH CHARLESTON...DOWNTOWN CHARLESTON...HUGER...JAMESTOWN...SEABROOK ISLAND AND ISLE OF PALMS THROUGH 1030 AM EST. YOU ARE URGED TO GET INSIDE A SAFE LOCATION UNTIL THIS LINE OF SHOWERS AND THUNDERSTORMS PASSES TO THE EAST. THIS ACTIVITY ALSO POSES A RISK TO BOATERS ON LAKE MOULTRIE. YOUR BEST COURSE OF ACTION IS TO REMAIN IN PORT...OR SEEK SAFE HARBOR.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 19, 8:40 AM EST | Special Marine Warning | CHS | 35 min | |
| Nov 19, 9:09 AM EST | Special Marine Warning | CHS | 36 min | |
| Nov 19, 9:09 AM EST | Special Marine Warning | CHS | 36 min | |
| Nov 19, 9:42 AM EST | Special Marine Warning | CHS | 63 min | |
| Nov 19, 9:42 AM EST | Special Marine Warning | CHS | 63 min | |
| Nov 19, 10:45 AM EST | Special Marine Warning | CHS | 60 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.